In writing a paper I need to refer to the following type of objects, does anybody know if it has an established name?

What we are given

We have $M$ a smooth manifold and $\Sigma \subset M$ a codimension 1, smooth compact submanifold with boundary $\partial\Sigma$ and interior $\hat{\Sigma}$.

What I am interested in

An open subset $D\subset M$ and a smooth map $\Phi: (-1,1)\times \Sigma \to M$ such that

  • $\Phi$ restricted to $(-1,1)\times \hat{\Sigma}$ is a diffeomorphism onto $D$
  • $\Phi(0,\cdot)$ is the identity map on $\Sigma$.
  • $\Phi(t,\cdot)|_{\partial\Sigma}$ is the identity map (independent of $t$).

The second condition roughly states that we are looking at some sort of smooth homotopies on maps from the manifold with boundary $\Sigma$ to the manifold $M$. The third condition restricts to considering homotopies between maps that fixes the boundary $\partial\Sigma$ (Is there a commonly used terminology for this condition alone?)

What's most important, however, is the first condition. This allows us to construct a smooth foliation of $D$ by submanifolds diffeomorphic to $\hat{\Sigma}$.

If I add some further analytic conditions on it, and abuse terminology a little bit, I can call it a development a la PDE theory. But it turns out that for the paper I am writing I need to talk about some properties of pairs $(D,\Phi)$ relative to a fixed $\Sigma$ with the above definition independently of the PDE/analysis assumptions. I would prefer not to invent a new name if a construction like above has been used in the literature before.

A simple example of the object: let $M = \mathbf{R}^2$ with the usual coordinates $(x,y)$, Let $\Sigma = [-1,1]\times\{0\}$ with coordinate $x$.

Then $\Phi(s,x) = (x,s(x-1)(x+1))$ defined on $(-1,1)\times [-1,1]$ is smooth. It sends $(s,\pm 1) \mapsto (\pm 1, 0)$. It sends $(0,x) \to (x,0)$. And the Jacobian determinant $|d\Phi| = (x-1)(x+1) > 0$ if $|x| < 1$. So it is a diffeomorphism from $(-1,1)\times(-1,1)$ to its image.

  • 1
    $\begingroup$ Willie, I once needed something similar. In my paper, Local solvability of overdetermined systems defined by commuting first-order differential operators. Communications on Pure and Applied Mathematics, 39 (1986) 401–421, I mention that a "lens-shaped domain" can be used to solve a certain class of overdetermined elliptic systems, and show that more generally a "ravioli-shaped domain" can be used to solve a more general class of systems. I don't know of anyone else who has ever used such domains and foliations. $\endgroup$
    – Deane Yang
    Sep 5 '11 at 18:33

(Just to get this off the unanswered list)

Deane's suggestion of "lens-shaped domain" and "ravioli-shaped domain" are actually quite descriptive. And they are sufficiently close in their original definitions to what I have in mind that I don't feel uncomfortable abusing them. :-)


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.